Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Charleston, SC

August 3, 2006Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 3, 2006, 5:44 PM EDT for Berkeley County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2006, 5:44 PM EDT (21:44 UTC)
Expired
Aug 3, 2006, 6:27 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 115 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2537 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 032145
SVRCHS
SCC015-032245-
/O.NEW.KCHS.SV.W.0182.060803T2144Z-060803T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HUGER...OR ABOUT 12 
  MILES NORTHEAST OF GOOSE CREEK...MOVING EAST AT 5 MPH. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GOOSE CREEK...
  HUGER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3318 8000 3299 8005 3294 7992 3293 7979
      3312 7967

$$
2 follow-up statements
000 
WWUS52 KCHS 032152
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
549 PM EDT THU AUG 3 2006

SCC015-032245-
/O.CON.KCHS.SV.W.0182.000000T0000Z-060803T2245Z/
BERKELEY SC-
549 PM EDT THU AUG 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BERKELEY COUNTY...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HUGER...OR ABOUT 14 
MILES SOUTHEAST OF MONCKS CORNER...MOVING EAST AT 5 MPH. ANOTHER 
STORM IS DEVELOPING 4 MILES NORTHEAST OF GOOSE CREEK WHICH IS ALSO 
CAPABLE OF PRODUCING DAMAGING WINDS.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUGER AND 
GOOSE CREEK...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3318 8000 3299 8005 3294 7992 3293 7979
      3312 7967

$$
000 
WWUS52 KCHS 032227
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
627 PM EDT THU AUG 3 2006

SCC015-032237-
/O.CAN.KCHS.SV.W.0182.000000T0000Z-060803T2245Z/
BERKELEY SC-
627 PM EDT THU AUG 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY HAS BEEN
CANCELLED...

AT 625 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3318 8000 3299 8005 3294 7992 3293 7979
      3312 7967

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT THU AUG 3 2006

...DANGEROUS HEAT TO CONTINUE ACROSS THE AREA THROUGH FRIDAY...

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...SLIGHTLY WEAKENING HIGH
PRES RIDGE ALONG WITH NEARBY SFC TROF MAKING FOR ANTICIPATED BETTER
COVERAGE OF SHWRS/TSTMS THIS AFTN. NEVERTHELESS...TEMPS HAVE STILL
SOARED INTO THE MID AND UPR 90S AND DEWPTS IN THE MID AND UPR 70S...
MAKING FOR ANOTHER DAY OF OPPRESSIVE HEAT. WILL MAINTAIN EXCESSIVE
HEAT WRNG AND HEAT ADVISORIES AS THEY ARE THRU THE REST OF THIS
EVENING BUT LOCATIONS THAT EXPERIENCE A SHWR OR TSTM WILL SEE A
RAPID REDUCTION IN TEMP. EVEN SO...HEAT INDICES OF 105-115 HAVE BEEN
SEEN ACRS THE CHS CWFA TDA.

STAGNANT HUMID CONDS WILL REMAIN OVR THE AREA TNGT...KEEPING LOWS IN
THE UPR 70S AND LWR 80S. SHWRS/TSTMS MAINLY A FUNCTION OF SFC
HEATING FOLLOWED BY BOUNDARY INTERACTIONS WITH EACH OTHER AND THE
SEABREEZE. THE POTENTIAL IS STILL THERE FOR A FEW STRONG TSTMS VIA
WET MICROBURST. THE SETTING SUN SHOULD DISSIPATE ANY AND ALL
SHWR/TSTM ACTIVITY SO WILL ONLY KEEP POPS DURG THE EVE HRS.

THE HEAT WILL AGAIN BE A PROBLEM TMRW...BUT NOT QUITE TO THE DEGREE
SEEN TDA AND YDA. AN INCRS IN MIDLVL MOISTURE ALONG WITH A MORE
DEFINITIVE SFC LOW PRES WAVE APCHG FM THE WEST WILL KEEP MORE CLOUDS
OVR THE AREA...LEADING TO MAX TEMPS MAINLY IN THE LOW AND MID 90S.
DEWPT VALUES SHOULD BE ABOUT THE SAME...IN THE MID TO POSSIBLY UPR
70S...THUS LEADING TO HEAT INDICES ARND 105 AND TOPPING OUT AT 110.
HAVE OPTED TO ISSUE A HEAT ADVY FOR THE ENTIRE CWFA TMRW. AS FOR
PRECIP...THE AFOREMENTIONED SFC WAVE ALONG WITH A DEEPER MOISTURE
COLUMN LOOK TO BE ENOUGH TO HAVE GREATER COVERAGE THAN TDA. IN
ADDITION...THE UPR LVL RIDGE CONTINUES TO WEAKEN FURTHER FRI SO HAVE
INCRD POPS INTO THE CHC CATEGORY FOR ALL AREAS...DROPPING TO SLGT
CHC TMRW NIGHT.
&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...GUIDANCE IS IN GOOD
AGREEMENT THROUGH MUCH OF THE EXTENDED PERIOD THIS AFTERNOON...WITH
SOME MINOR DIFFERENCES CREEPING INTO THE PICTURE BY THE MIDDLE OF
THE UPCOMING WORK WEEK. ZONAL UPPER FLOW SAT WILL GIVE WAY TO
RIDGING SUN THROUGH TUE AS H5 HEIGHTS BUILD ACROSS THE SE CONUS.
UPPER RIDGE WILL RETROGRADE WESTWARD INTO THE LOWER MS VALLEY WED
AND THU...ALLOWING H5 HEIGHTS TO LOWER AND WEAK UPPER TROUGHING TO
GET ESTABLISHED ACROSS THE REGION.

AT THE SFC...WEAK FRONTAL BOUNDARY WILL PUSH TOWARD THE REGION SAT
THEN DISSIPATE OVER THE REGION ON SUN. WILL CONTINUE TO MENTION LOW
CHC POPS FOR MAINLY AFTERNOON EVENING SEA BREEZE AIDED CONVECTION.
HIGH PRESSURE WILL GET RE-ESTABLISHED MON AND MON NIGHT...BEFORE
NEXT FRONTAL BOUNDARY BEGINS TO APPROACH THE AREA TUE. WILL RUN WITH
SLGT CHC POPS MON...WITH LOW CHC POPS TUE AS FRONTAL BOUNDARY BEGINS
TO PUSH INTO THE REGION. MODELS DIFFER ON HANDLING OF BOUNDARY WED
AND THU...WITH THE 12Z GFS NOW INDICATING FRONT WASHING OUT NORTH OF
THE FORECAST AREA. 00Z ECMWF/00Z UKMET/00Z GFS/12Z CANADIAN...ALL
INDICATE THAT FRONTAL BOUNDARY WILL SAG SOUTHWARD INTO THE FORECAST
AREA WED AND STALL OUT OVER THE REGION ON THU. WILL FOLLOW MODEL
CONSENSUS HERE AND CONTINUE WITH MID RANGE CHC POPS ACROSS THE AREA.
TEMPERATURES ARE EXPECTED TO RUN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED PERIOD.
&&

.MARINE...LARGE AREA OF SFC HIGH PRES WILL REMAIN OVR THE COASTAL
WATERS THRU THE START OF THE WEEKEND. ALTHOUGH A WEAK SFC TROF WILL
APPROACH THE WATERS AND POSSIBLY CREATE NOCTURNAL SURGES TNGT AND
TMRW NGT...PRES GRAD WILL NOT BE IMPRESSIVE SO WILL KEEP SPEEDS AOB
15 KT AND SEAS AOB 4 FT.

TRANQUIL WEATHER TO CONTINUE THROUGH THE EXTENDED PORTION OF THE
MARINE FORECAST SAT THROUGH TUE. A WEAK FRONTAL BOUNDARY WILL PUSH
SOUTHWARD TOWARD THE AREA SAT...THEN DISSIPATE WELL NORTH OF THE
WATERS SUN. HIGH PRES WILL THEN GET RE-ESTABLISHED ACROSS THE AREA
FOR MON AND TUE. WINDS ARE EXPECTED TO REMAIN AOB 15 KT...WITH SEAS
AOB 3 FT COASTAL WATERS AND AOB 4 FT OUTER GA WATERS.
&&

.AVIATION...VFR CONDS WILL CONTINUE TO BE THE RULE AT BOTH TAF SITES
BUT AM STILL CONCERNED ABOUT VSBY RESTRICTION DUE TO HAZE. SEVERAL
LOCATIONS ARND THE AREA HAVE DROPPED TO 6SM SO HAVE INCLUDED SAME AT
BOTH KSAV AND KCHS THRU THE REST OF THE DAYLIGHT HRS TDA. SCT MIDLVL
CLOUDS WILL THIN OUT AND DISSIPATE THIS EVE AND TNGT...THEN POP UP
AGAIN TMRW AFTN. AS FOR PRECIP...KCLX RADAR IS SHOWING SOME ECHOES
DEVELOP BUT SHORT-LIVED NATURE AND ISOLD TO SCATTERED COVERAGE MAKE
IT DIFFICULT TO INCLUDE ANYTHING OTHER THAN CB/S ATTM. WILL CONTINUE
TO MONITOR RADAR AND AMEND IF NEEDED.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...EXCESSIVE HEAT WARNING FOR GAZ118-119 UNTIL 8 PM THURSDAY.
  ...HEAT ADVISORY FOR GAZ087-088-099>101-114>117-137>141 UNTIL 8
     PM THURSDAY.
  ...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 FROM 11
     AM FRIDAY TO 8 PM FRIDAY.
SC...EXCESSIVE HEAT WARNING FOR SCZ045-048>051 UNTIL 8 PM THURSDAY.
  ...HEAT ADVISORY FOR SCZ040-042>044-047 UNTIL 8 PM THURSDAY.
  ...HEAT ADVISORY FOR SCZ040-042>045-047>051 FROM 11 AM FRIDAY TO
     8 PM FRIDAY.
MARINE...NONE.

&&

JPC/JRJ
Hazardous weather outlook, Aug 3, 3:20 PM EDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT THU AUG 3 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-041000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
320 PM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...ISOLATED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE
THUNDERSTORMS MAY BE STRONG...PRODUCING GUSTY WINDS IN EXCESS OF 40
MPH.

.EXCESSIVE HEAT...HOT TEMPERATURES AND HIGH HUMIDITY WILL PRODUCE
HEAT INDICES RANGING FROM 105 TO 115 DEGREES TODAY. AN EXCESSIVE
HEAT WARNING IS IN EFFECT FOR COASTAL SECTIONS OF SOUTH CAROLINA AND
GEORGIA FROM CHATHAM COUNTY NORTHEAST...IN EFFECT THROUGH 8 PM. A
HEAT ADVISORY IS IN EFFECT FOR THE REST OF THE AREA...MAINLY INLAND
SECTIONS OF SOUTH CAROLINA AND MOST OF SOUTHEAST GEORGIA FOR THE
SAME TIME PERIOD. REFER TO THE LATEST NON-PRECIPITATION PRODUCT FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.EXCESSIVE HEAT...HOT TEMPERATURES AND HIGH HUMIDITY WILL CONTINUE
ON FRIDAY WITH HEAT INDEX VALUES IN THE 105 TO 110 RANGE. A HEAT
ADVISORY HAS BEEN ISSUED FOR THE ENTIRE AREA ON FRIDAY...AND MAY
POSSIBLY BE NEEDED ALSO ON SATURDAY. REFER TO THE LATEST
NON-PRECIPITATION STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
FORMAL SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...SHOULD ANY STRONG THUNDERSTORMS FORM AND INSTANCES OF
STRONG WINDS OR DAMAGE ARE OBSERVED...REPORTS OF SUCH EVENTS ARE
REQUESTED.

JPC

In the hours before

Special weather statement, Aug 3, 4:34 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT THU AUG 3 2006

SCZ050-032100-
CHARLESTON-
434 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 500 PM
EDT...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF AWENDAW...OR ABOUT
12 MILES SOUTHWEST OF MCCLELLANVILLE...REMAINING FAIRLY STATIONARY.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...AWENDAW
INCLUDING SECTIONS OF HIGHWAY 17 THROUGH 500 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Aug 3, 5:00 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT THU AUG 3 2006

SCZ045-050-032200-
BERKELEY-CHARLESTON-
500 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 600 PM EDT...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF AWENDAW...OR ABOUT
13 MILES SOUTHWEST OF MCCLELLANVILLE...REMAINING FAIRLY STATIONARY.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...AWENDAW...
CAINHOY...HUGER AND WANDO...INCLUDING SECTIONS OF HIGHWAY 17 THROUGH
600 PM EDT. ADDITIONAL THUNDERSTORMS MAY ALSO FORM IN SOUTHEAST
BERKELEY COUNTY AND NORTHERN CHARLESTON COUNTY.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:54 PM EDTHeat AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton27 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.